Alert archive / California / Gale Warnings in 2014

Gale Warning 6, NWS Los Angeles, CA

February 28, 2014

NWS Los Angeles, CA issued this gale warning at Feb 28, 2014, 2:29 PM PST. It took effect at Feb 28, 2014, 9:00 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 2:29 PM PST (22:29 UTC)
In effect from
Feb 28, 2014, 9:00 PM PST
Expired
Mar 1, 2014, 8:20 AM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Feb 28, 1:50 PM PST, 39 minutes earlier.

Area forecast discussion, Feb 28, 1:50 PM PST, 39 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
150 PM PST FRI FEB 28 2014

.SYNOPSIS...

THE COLD FRONT WILL MOVE IN OVERNIGHT THROUGH SATURDAY...BRINGING
RAIN...HIGH ELEVATION SNOW...GUSTY WINDS...POSSIBLE THUNDERSTORMS
AND WATERSPOUTS...URBAN FLOODING...AND MUD AND DEBRIS FLOWS NEAR
RECENT BURN AREAS. PRECIPITATION WILL BE INTENSE AT TIMES. SHOWERS
WILL TAPER OFF LATE SATURDAY NIGHT INTO SUNDAY. DRY AND WARMER
WEATHER IS EXPECTED NEXT WEEK EXCEPT FOR A SMALL CHANCE OF SHOWERS
NORTH OF PT CONCEPTION WEDNESDAY NIGHT INTO THURSDAY.

&&

.SHORT TERM (TODAY-MON)...AT LEAST TWO SEPARATE WAVES OF
PRECIPITATION HAVE MOVED THROUGH THE AREA TODAY, THE SECOND OF WHICH
HAS BROUGHT AN EXPECTED INCREASE IN CONVECTION AND LOWER SNOW
LEVELS. SNOW LEVELS HAVE FALLEN TO JUST BELOW 6000 FT ACROSS VENTURA
COUNTY WITH VERY WET SNOW FALLING IN THE NRN MTNS AND WE SHOULD SEE
THIS COLDER AIR MAKING ITS WAY INTO LA COUNTY LATER THIS AFTERNOON
AND EVENING. RAINFALL AMOUNTS HAVE BEEN IMPRESSIVE WITH A NUMBER OF
REPORTS OF RAINFALL RATES AROUND AN INCH PER HOUR, ESPECIALLY IN THE
SBA AREA AND EARLIER TODAY IN EASTERN LA COUNTY. MODELS HAD
INDICATED IMPRESSIVE INSTABILITY ACROSS THE COASTAL WATERS S OF PT
CONCEPTION THIS AFTERNOON, HOWEVER MSAS ANALYSIS INDICATES THAT THE
BEST INSTABILITY CURRENTLY IS ACTUALLY NORTH OF OUR AREA IN THE SAN
JOAQUIN VALLEY AND SRN SIERRA AND THIS MATCHES UP WELL WITH
LIGHTNING DATA. WILL LEAVE THE CONVECTIVE FORECAST AS IS FOR NOW
THOUGH IT DOESN'T LOOK QUITE AS IMPRESSIVE AS IT DID EARLIER.

BEHIND THE SECOND WAVE OF PRECIP CURRENTLY MOVING THROUGH VENTURA
AND LA COUNTIES RADAR AND SATELLITE INDICATE CONSIDERABLY LESS IN
THE WAY OF ORGANIZED PRECIP IMMEDIATEDLY OFFSHORE SO MANY AREAS
SHOULD SEE A BIT OF BREAK BEFORE THE UPPER LOW WORKS ITS WAY CLOSER
TO PT CONCEPTION OVERNIGHT AND INTO SATURDAY MORNING. AT THAT TIME
MODELS SHOW A RAPID INCREASE IN PRECIP COVERAGE AND INTENSITY SO
ANOTHER ROUND OF HEAVY PRECIP EXPECTED BY SATURDAY MORNING,
ESPECIALLY FOR SOUTH FACING SLOPES SOUTH OF PT CONCEPTION WHICH WILL
HAVE THE BEST OROGRAPHIC ENHANCEMENT.

AS THE UPPER LOW FINALLY MOVES EAST OF THE AREA SATURDAY NIGHT WE
SHOULD SEE DECREASING SHOWERS, THOUGH STILL LOCALLY HEAVY AT TIMES,
ESPECIALLY ACROSS EASTERN LA COUNTY. ON SUNDAY STILL A FEW SHOWERS
AROUND BUT MUCH LESS PRECIP EXPECTED OVERALL AND NO CONVECTION.

DRY AND WARMER CONDITIONS EXPECTED MONDAY.

.LONG TERM (TUE-FRI)...DRY WEATHER FOR THE MOST PART EXCEPT FOR A
SMALL CHANCE OF RAIN N OF PT CONCEPTION LATE WEDNESDAY INTO THU.
PRETTY NICE RIDGING ACROSS THE AREA LATE MONDAY INTO WEDNESDAY WITH
HIGHS WARMING UP WELL INTO THE 70S FOR THE VALLEYS BY WED. PROBABLY
A LITTLE COOLING THU AS THAT WEAK TROF PASSES TO THE NORTH THU, THEN
WARMING BACK UP FRIDAY AND CONTINUING INTO THE WEEKEND. THE GFS
SHOWS WEAK OFFSHORE FLOW FRI/SAT AND WOULD NOT BE SURPRISED TO SEE A
FEW 80S AROUND LATE NEXT WEEK AND THE WEEKEND.

&&

.AVIATION...28/1800Z.
LOW CONFIDENCE ON ALL TAFS IN TERMS OF PRECISE TIMING AND FLIGHT
CATS. MODERATE CONFIDENCE ON GENERAL TIMING. BAND OF STEADY RAIN AND
VARYING MVFR/IFR CATS MOVING THROUGH KLGB NOW...AND SECOND BAND NOW
PUSHING INTO KSMX...WITH A VFR BREAK IN BETWEEN. EXPECTING A SIMILAR
BREAK BEHIND THIS SECOND WAVE...BEFORE ANOTHER INTENSE BAND MOVE
THROUGH THE AREA ON SATURDAY. ALL AIRPORTS WILL HAVE A 40 PERCENT
CHANCE OF TSRA FOR AN HOUR OR TWO TODAY...AND A 20 PERCENT CHANCE
TONIGHT INTO SATURDAY. THE STORM SHOULD MOVE OUT OF THE AREA
SATURDAY NIGHT.

KLAX...70 PERCENT CHANCE THAT ANY SOUTHEAST WINDS FOR THE REST OF
THIS STORM STAYS UNDER 8 KT. LOW CONFIDENCE IN PRECISE TIMING. BUT
SHOULD EXPECT BANDS OF VARYING IFR/MVFR CATS BETWEEN 20 AND 01Z
TODAY...AND 16 AND 01Z ON SATURDAY...WITH MVFR/VFR CATS BETWEEN.

KBUR...LOW CONFIDENCE IN PRECISE TIMING. BUT SHOULD EXPECT BANDS OF
VARYING IFR/MVFR CATS BETWEEN 20 AND 01Z TODAY...AND 16 AND 01Z ON
SATURDAY...WITH MVFR/VFR CATS BETWEEN.

&&

.MARINE...28/200PM.
A STRONG PACIFIC STORM SYSTEM WILL BRING DANGEROUS SEA CONDITIONS TO
THE COASTAL WATERS AND HARBOR ENTRANCES OF SOUTHWEST CALIFORNIA
TODAY THROUGH SATURDAY. MODERATE CONFIDENCE THAT REMAINING GUSTY
WINDS WILL STAY UNDER GALE FORCE...EXCEPT FOR THE NORTHWEST PORTION
OFF THE CENTRAL COAST TONIGHT...AND NEAR ANY STRONG THUNDERSTORMS.
VERY UNSTABLE AIR EXPECTED TODAY...WITH SCATTERED THUNDERSTORMS AND
SEVERE WEATHER POSSIBLE...AND COULD HAVE A REPEAT ON SATURDAY. STEEP
SEAS WILL CONTINUE THROUGH MOST OF TONIGHT...THEN A LARGE LONG
PERIOD WEST SWELL WILL BUILD IN ON SATURDAY. WATERS OFF THE CENTRAL
COAST CAN EXPECT SEAS AROUND 20 FEET...AND BETWEEN 10 AND 15 FEET
OVER THE INNER WATERS SOUTH OF POINT CONCEPTION. SO WHILE WINDS OVER
THE INNER WATERS WILL GENERALLY WEAKEN BELOW SMALL CRAFT ADVISORY
THRESHOLDS TONIGHT...THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH
SATURDAY NIGHT DUE TO THIS LARGE SWELL. MODERATE CONFIDENCE IN
BREAKING WAVES AROUND THE MORRO BAY AND VENTURA HARBOR ENTRANCES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...MW
AVIATION/MARINE...KITTELL
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 28, 8:40 AM PST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
840 AM PST FRI FEB 28 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-011400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
840 AM PST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.

.DAY ONE... TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING HEAVY RAIN...HIGH ELEVATION
SNOW...ISOLATED THUNDERSTORMS...AND GUSTY WINDS TO THE AREA THROUGH
SATURDAY. HIGH SURF WILL DEVELOP TODAY ACROSS WEST FACING BEACHES.
HIGHEST SURF WILL BE ACROSS THE CENTRAL COAST WITH HIGHEST SETS TO
13 FT...WHILE LOS ANGELES AND VENTURA COUNTY BEACHES EXPERIENCE SETS
TO 8 FEET. EXPECT A HIGH RIP CURRENT RISK TO ACCOMPANY THE HIGH
SURF.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL BRING HEAVY RAIN...HIGH ELEVATION
SNOW...ISOLATED THUNDERSTORMS...AND GUSTY WINDS TO THE AREA THROUGH
SATURDAY. HIGH SURF WILL CONTINUE TO BUILD AND PEAK ON SATURDAY WITH
THE CENTRAL COAST EXPECTED TO SEE 10 TO 15 FT SURF WITH LOCAL SETS
TO 18 FT. HIGH SURF WILL CONTINUE THROUGH SUNDAY AFTERNOON. EXPECT
SURF 6 TO 10 FEET WITH LOCAL SETS TO 12 FEET FOR VENTURA AND LOS
ANGELES COUNTY WEST FACING BEACHES. A HIGH RIP CURRENT RISK WILL
CONTINUE WITH THE HIGH SURF. THE THREAT OF WATERSPOUTS AND
THUNDERSTORMS WILL ALSO CONTINUE THROUGH SATURDAY EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

In the hours before

Special weather statement, Feb 28, 2:23 PM PST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
223 PM PST FRI FEB 28 2014

CAZ041-046-054-059-088-547-548-282315-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS
ANGELES CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA
RANGE CA-LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-LOS ANGELES COUNTY
SAN GABRIEL VALLEY CA-SANTA CLARITA VALLEY CA-SANTA MONICA MOUNTAINS
RECREATIONAL AREA CA-
223 PM PST FRI FEB 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOS ANGELES COUNTY UNTIL
315 PM PST...

AT 215 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG STORMS AFFECTING WESTERN AND CENTRAL LOS ANGELES
COUNTY...MOVING EAST AT AROUND 25 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING BRIEF INTENSE RAIN...WIND GUSTS TO 50 MPH...AND SMALL HAIL
ACROSS THE SAN FERNANDO AND SANTA CLARITA VALLEYS...AS WELL AS THE
LOS ANGELES BASIN AND PALOS VERDES PENINSULA.

* LOCATIONS IMPACTED INCLUDE...
  SAN FERNANDO VALLEY
  SANTA CLARITA VALLEY
  LOS ANGELES BASIN INCLUDING PALOS VERDES AND LONG BEACH

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3401 11791 3394 11792 3394 11797 3390 11797
      3386 11804 3377 11809 3375 11818 3374 11818
      3370 11827 3381 11840 3395 11845 3403 11853
      3403 11868 3416 11863 3459 11859 3467 11816
      3447 11786
TIME...MOT...LOC 2217Z 218DEG 28KT 3454 11838

GOMBERG/BOLDT

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:02 AM PSTAreal Flood AdvisoryLOXSanta Barbara7 hr
Feb 28, 2:10 AM PSTAreal Flood AdvisoryLOX9 hr
Feb 28, 3:10 AM PSTAreal Flood AdvisoryLOXLos Angeles8 hr
Feb 28, 3:59 AM PSTSpecial Weather StatementLOXSan Luis Obispo61 min
Feb 28, 6:42 AM PSTAreal Flood AdvisoryLOXSanta Barbara5 hr
Feb 28, 9:09 AM PSTSpecial Marine WarningLOX66 min
Feb 28, 9:42 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 28, 11:49 AM PSTAreal Flood AdvisoryLOXSanta Barbara116 min
Feb 28, 12:14 PM PSTAreal Flood AdvisoryLOX3 hr
Feb 28, 1:40 PM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Feb 28, 2:15 PM PSTSpecial Marine WarningLOX60 min
Feb 28, 2:16 PM PSTAreal Flood AdvisoryLOXLos Angeles9 hr
Feb 28, 2:23 PM PSTSpecial Weather StatementLOXLos Angeles52 min
Feb 28, 2:35 PM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 28, 3:03 PM PSTSpecial Weather StatementLOXLos Angeles57 min

Nearby

Gale Warnings in California, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.